Acne Channel
Topics & Medications
Quicklinks
Related Channels

Accutane Overdose

An Accutane (isotretinoin) overdose can cause facial flushing, dizziness, and coordination problems. An overdose can be quite serious in pregnant women, as this medication can cause severe birth defects or miscarriages. Men who take an overdose should use a condom or refrain from sex for at least one month. If you take too much Accutane, overdose treatment may involve administering certain medications, pumping the stomach, or providing supportive care.

An Introduction to an Accutane Overdose

Accutane® (isotretinoin) is a prescription acne medication. As with most medications, it is possible to take too much. The specific effects of an Accutane overdose will vary, depending on a number of factors, including the Accutane dosage and whether it was taken with any other medications or substances.
 

Symptoms of an Accutane Overdose

The symptoms of an overdose on Accutane may include:
 
  • Facial flushing
  • Inflammation or cracking of the corners of the mouth
  • Abdominal pain (stomach pain)
  • Headaches
  • Dizziness
  • Coordination problems.
     
Any exposure to Accutane, whether as an overdose or a normal dose, can be dangerous in pregnant women, as this medication can cause serious birth defects or miscarriages. If a woman of childbearing potential overdoses on Accutane, it is essential that she does not get pregnant for one month after the overdose (two forms of effective birth control must be used). If a man takes an Accutane overdose, he must use a condom or avoid sex with women who are pregnant or may become pregnant for one month, as an overdose can cause high levels of Accutane in the semen.
 

Treatment for an Accutane Overdose

The treatment for an Accutane overdose will also vary. If the overdose was recent, a healthcare provider may administer certain medicines or place a tube into the stomach to "pump the stomach." Treatment will also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose.
 
It is important that you seek medical attention immediately if you believe that you may have overdosed on Accutane.
 

Accutane Acne Medication

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.